Rheumatological complications associated with the use of indinavir and other protease inhibitors
10 March 2002. Related: Side effects.
Graham McKerrow, HIV i-Base
Doctors in Belgium report several cases of rheumatological disorders that seem to be associated with the use of the protease inhibitor indinavir. The complaints only disappeared completely when indinavir was replaced with the non-nucleoside analogue nevirapine.
Dr R Colebunders and colleagues at the Department of Clinical Sciences at the Institute of Tropical Medicine at Antwerp, Belgium, report the four cases in the January issue of the Annals of Rheumatic Diseases. Their survey, using an anonymous questionnaire of 878 people with HIV infection and treated with antiretroviral drugs, found cases of temporomandibular (the hinge of the lower jaw) dysfunction, frozen shoulder, Dupuytren’s disease of the hand, and tendonitis. The researchers write that “other protease inhibitors may also cause arthralgia”.
Dr Colebunders and colleagues believe this is the first report of an association between treatment with protease inhibitors and temporomandibular dysfunction.
Of the 878 patients surveyed, 674 had been treated with PIs, for an average of 15 months. Arthralgia was reported more often by patients who were on regimens containing PIs than by those on regimens that did not contain PIs, 35.5% and 26% respectively. Multivariate analysis showed arthalgia to be “highly associated” with the use of indinavir and the ritonavir-saquinavir combination.
Dr Colebunders and colleagues recommend that when patients with HIV who are being treated with protease inhibitors develop rheumatological problems, a “temporary interruption of the protease inhibitor” and its replacement by another class of ARV should be considered to prove causality.
Ann Rheum Dis 2002;61:82-84.